|Heart attacks and meds.
Mar 30, 2005
At the age of 48 I suffered a heart attack and had a triple by pass. I had no history of heart problems prior to my heart attack. I began taking Kaletra, Ziagen and Didanosine a little over a year before my heart attack. I am reading more and more about heart attacks and HIV medication. So what going on? are we being lied to? Is there a cover up between the drug makers and the FDA. More important am I going to die from my medication before the AIDS takes me. I am mad because it seem like there is a lack of honesty concerning HIV/AIDS drugs and thier side affects. So do I keep taking my Meds and chance another heart attack or quit them and wait for AIDS to take me? Please forgive me for sounding angry Thank-you.
| Response from Dr. Henry
Heart disease is the most common cause of death in western countries so we would expect persons with HIV to experience heart disease as well. One of the theories about what causes coronary artery disease in inflammation of the walls of arteries and it is possible that inflammation levels are impacted by HIV infection (that is still under study). As persons with HIV live longer due to the clear benefits of HIV drugs then they are at risk for the major killers of older adults (heart disease, cancer, stroke). Many persons with HIV infection have other major risk factors for cardiac disease (smoking at the top of the list but inactivity, family history, diabetes, hypertension and others). Some of the HIV meds may increase lipid levels (such as LDL cholesterol) which may modestly increase the risk for heart disease-some patients may be genetically predisposed top extremee elevations (small subset). Many studies are focusing on cardiac issues related to an aging treated HIV + population. Most HIV specialist are fairly tuned into how to assess and manage cardiac risk in their patients but we have much to learn as our patients lives are extended by decades which is a good but challenging situation. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hairy Tongue After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Jock Itch After Receiving Oral Sex Sign Of HIV AIDS
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.